Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 103, NWS Tucson, AZ

October 7, 2018Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Oct 7, 2018, 1:32 PM MST for Pinal County, Arizona. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 7, 2018, 1:32 PM MST (20:32 UTC)
Expired
Oct 7, 2018, 2:15 PM MST
In force
43 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 72 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 8.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2018-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2018-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1410 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

383 
WUUS55 KTWC 072032
SVRTWC
AZC021-072115-
/O.NEW.KTWC.SV.W.0103.181007T2032Z-181007T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
132 PM MST SUN OCT 7 2018

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  South central Pinal County in southeastern Arizona...

* Until 215 PM MST.

* At 131 PM MST, a severe thunderstorm was located 14 miles south of
  Arizona City, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Friendly Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3265 11141 3250 11157 3251 11176 3254 11183
      3273 11172 3273 11167 3275 11164 3275 11162
TIME...MOT...LOC 2031Z 211DEG 11KT 3255 11169 

HAIL...1.00IN
WIND...60MPH
 
$$

ECC
2 follow-up statements
113 
WWUS55 KTWC 072051
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
151 PM MST SUN OCT 7 2018

AZC021-072115-
/O.CON.KTWC.SV.W.0103.000000T0000Z-181007T2115Z/
Pinal-
151 PM MST SUN OCT 7 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MST
FOR SOUTH CENTRAL PINAL COUNTY...

At 150 PM MST, a severe thunderstorm was located 10 miles south of
Arizona City, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Friendly Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3265 11141 3254 11156 3256 11168 3261 11173
      3273 11172 3273 11167 3275 11164 3275 11162
TIME...MOT...LOC 2050Z 211DEG 11KT 3260 11165 

HAIL...1.00IN
WIND...60MPH
 
$$

ECC
575 
WWUS55 KTWC 072113
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
213 PM MST SUN OCT 7 2018

AZC021-072122-
/O.EXP.KTWC.SV.W.0103.000000T0000Z-181007T2115Z/
Pinal-
213 PM MST SUN OCT 7 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PINAL COUNTY
WILL EXPIRE AT 215 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, small 
hail and gusty winds are still possible with this thunderstorm.

LAT...LON 3265 11141 3254 11156 3256 11168 3261 11173
      3273 11172 3273 11167 3275 11164 3275 11162
TIME...MOT...LOC 2112Z 211DEG 11KT 3265 11161 

$$

ECC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 7, 8:43 AM MST, 4 hours 49 minutes earlier.

Area forecast discussion, Oct 7, 8:43 AM MST, 4 hours 49 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
843 AM MST Sun Oct 7 2018

.SYNOPSIS...Scattered to numerous showers with embedded
thunderstorms are expected today and Monday. Much cooler
temperatures and gusty winds will also occur, especially today.
Expect drier conditions with a warming trend Tuesday into Wednesday
before another chance of showers occurs next Thursday into Friday.

&&

.DISCUSSION...A cold front is slowly pushing east across the state
and currently extends from Snowflake AZ, SW just east of Phoenix to
near Ajo. Showers and thunderstorms have been developing along and in
advance of this front all night with convection just to our north at
this time. This feature and the associated upper trough will be our
weather players for the day.

The morning sounding was rather anemic and if that were to be the
air mass for the day it would be quiet. However, cooling aloft as the
trough shifts east will provide for a much more unstable atmosphere
this afternoon which is readily apparent in model soundings. That
along with upper level divergence coupled with low level convergence
should result in showers and thunderstorms developing over a good
part of SE AZ late this morning into the evening hours. Each of the
various convective allowing models that I have looked at have some
variation of that theme with storms developing along and in advance
of the approaching cold front late this morning (which would be areas
generally east of a Casa Grande/Sells line. As we get into the later
afternoon into the evening hours convection is possible pretty much
anywhere as several lines are likely with the primary lines being
near the cold front over Cochise county at that time and the upper
trough axis which will be over western Pima county. Some potential
for strong thunderstorms today and that will need to be monitored
with flash flooding also a somewhat lesser threat. Heavier showers
will likely bring the snow level briefly down to the higher peaks of
the sky islands this afternoon as well including the Summerhaven
area.

As we slide into Monday the deep upper trough axis is sitting over
the area which will result in a cool day with scattered showers
developing in the afternoon. The dynamics will be east of the area
so the convection will be weaker and random in nature with fairly low
snow levels pushing near or a bit below 8000 feet. It will likely be
the coolest day of the week with many higher elevation valleys
remaining in the 60s and the lower deserts struggling to reach the
mid 70s.

Tuesday into Wednesday we will be on the back side of the upper
trough with drier conditions with warming but still cooler than
normal temperatures. This period is just the calm before the storm?

Models continue to indicate that the area will be impacted by the
remnants of Sergio in some form or fashion in this complex large
scale pattern that is evolving. Last nights solutions handled the
interaction between the tropical system and the westerlies in a very
different manner than the previous runs. Under the current scenario
we would still end up with rainfall, however the intensity would be
reduced. We are still five days out with a complicated situation
that models have historically had a problem resolving at longer time
ranges so we will continue to monitor and adjust as needed.

&&

.AVIATION...Valid through 08/18Z.
Scattered to numerous SHRA with embedded TSRA developing this
morning and continuing thru Monday morning. Otherwise, SCT-BKN cloud
decks lowering to 6k-10k ft AGL, with potential MVFR conditions near
the mountains and TSRA. SFC wind increasing and becoming swly at
10-25 kts with gusts to near 35 kts into the afternoon. Aft 07/21Z,
SFC wind becoming wly and slowly diminishing during the mid to late
evening hours tonight. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...There is a chance of showers and thunderstorms
through Monday. A few showers may continue Tuesday across the White
Mountains followed by dry conditions area-wide Wednesday. A chance
of showers returns to much of the area Thursday into Friday. Expect
gusty winds today, with terrain driven 20-foot winds generally less
than 15 mph through much of the upcoming week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

PUBLIC...Cerniglia
AVIATION....Zell
FIRE WEATHER...Zell

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Oct 7, 1:06 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Tucson AZ
106 PM MST SUN OCT 7 2018

AZZ502-504-505-072045-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-South Central Pinal County including
Eloy/Picacho Peak State Park-
106 PM MST SUN OCT 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND SOUTH
CENTRAL PINAL COUNTIES UNTIL 145 PM MST...

At 105 PM MST, Doppler radar was tracking a strong thunderstorm 19
miles south of Arizona City, or 28 miles south of Casa Grande, moving
east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Avra Valley and Friendly Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3236 11175 3254 11180 3266 11143 3241 11134
TIME...MOT...LOC 2005Z 254DEG 20KT 3247 11169

Cerniglia

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 1:06 PM MSTSpecial Weather StatementTWCPima39 min
Oct 7, 2:09 PM MSTSpecial Weather StatementTWCPinal36 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.